First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Fern Palm Poisoning?

There are three toxins that are contained within the fern palm: cycasin, B-methylamino, and an unidentified neurotoxin. The unidentified neurotoxin affects cattle but does not have much effect on horses. Symptoms of fern palm poisoning include bloody diarrhea, jaundice, liver failure and sudden death. As little as one or two seeds ingested by your horse can cause death.

Fern palm, also commonly known as sago palm, coontie palm, funeral palm, cardboard palm or cycad is a part of the Cycadaceae family and is extremely toxic to horses. Fern palm is an evergreen that thrives in warm climates. They are used in landscaping across the United States; they are very popular in the southern states.

Book First Walk Free!

Symptoms of Fern Palm Poisoning in Horses

The toxins from a fern palm can cause damage to your horse’s kidneys, heart, neurological system and digestive system. It is important to call your veterinarian as soon as symptoms begin to present. Your horse’s life will depend on a timely diagnosis and quick treatments to hopefully flush the toxins from their body. Symptoms will generally begin presenting within 12 hours of ingesting any part of a fern palm.

  • Dark, tarry manure
  • Bloody diarrhea
  • Bruising
  • Weakness or lethargy
  • Nose bleeds
  • Increased thirst
  • Colic 
  • Jaundice
  • Abdominal swelling
  • Liver failure
  • Seizures
  • Sudden death

Causes of Fern Palm Poisoning in Horses

The fern palm has contains three different toxins. Glycoside cycasin is a toxin that can cause liver damage, liver failure and gastrointestinal irritation. Beta-methylamino-L-alanine is a neurotoxin that will cause serious problems to the neurological system. The third toxin is also a neurotoxin that has not been classified or named. This third toxin does not cause as much damage to horses as it does to cattle. 

All parts of the plant are toxic to your horse, either fresh or dried. The seeds of the fern palm do have the highest amount of toxins and it only takes your horse eating one or two seeds for them to become deathly ill. Generally, your horse will not eat fern palms unless the forage in their pasture is limited or it has been cut and dried with their hay.

Diagnosis of Fern Palm Poisoning in Horses

Before your veterinarian arrives, collect samples of your horse’s hay and any plants, shrubs or trees in their pasture that they may have been chewing on or eating. Once your veterinarian arrives, they will conduct a full physical examination on your horse. They will also ask you about the symptoms that have presented and about your horse’s diet. An analysis of the samples you provide will help to determine the cause of your horse’s illness.

Your veterinarian will perform diagnostic testing to begin ruling out other possible causes. A complete blood count, urinalysis, fecal examination and serum analysis will be done.

It may be difficult to determine the cause of your horse’s illness when you do not actually witness your horse eating a poisonous plant. In the case of fern palm poisoning, kidney failure and sudden death can occur before the definitive diagnosis is made. Necropsy will conclusively diagnose fern palm poisoning.

Treatment of Fern Palm Poisoning in Horses

Depending on the severity of the symptoms and the damage already done to your horse’s liver, heart and/or neurological system, your veterinarian may have your horse hospitalized. Supportive care will be started immediately. During hospitalization, your horse will be monitored closely for changes in their condition and they will be given intravenous fluids to keep them hydrated and flush the toxins through the kidneys and out of the body.

Your veterinarian will give a large dose of activated charcoal by mouth to absorb any of the toxins that are still in your horse’s stomach. This will prevent more toxins from entering your horse’s bloodstream and causing more damage. In some instances a laxative may be given to help your horse get rid of more toxins.

Many times veterinary care is given too late. The toxins move quickly and can cause liver damage and failure. Euthanasia is usually recommended in these cases.

Recovery of Fern Palm Poisoning in Horses

Horses that are suffering from fern palm poisoning will have a poor prognosis. The toxins that attack your horse’s body when they eat fern palm are very volatile. The toxins will cause liver damage, liver failure and/or sudden death. Once your veterinarian begins treatments and can see how your horse responds they will be able to give you a more specific prognosis. Speak with your veterinarian about your horse’s care and questions regarding their treatments. 

Practice proper pasture management and remove any plants, shrubs or trees that are harmful to your horse. Complete a weekly walk through of your pasture and take note of any problem plants that need to be eradicated. If there are plants that you are unsure about their origins and toxic properties, take a sample to your veterinarian and they will help you determine what the plant is. 

You can use a pasture safe herbicide to remove any plants and weeds that could be poisonous to your horse. Remove your horse from the pasture before treating with the herbicide and follow the directions on the bottle for safe and effective results.